MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HAMMER 700 GRAMS; HAMMER, SURGICAL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HAMMER 700 GRAMS; HAMMER, SURGICAL
Catalog Number 399.43
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no known reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.(b)(4)- is used to capture the no patient involvement.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.A review of the device history records has been requested and is currently pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the sterile processing department staff noticed a yellowish, greasy material coming out of the wood/metal interface of a synthes hammer 700 grams device after sterilization.The staff conducted a swab test to check for the presence of proteins and the test came back at 50 (unknown unit of measure).The test¿s allowable limit is 45 and under and the hospital aims for a measure of 10 or less.The hammer is properly cleaned and sterilized and the ¿yellowish grease¿ keeps appearing after sterilization.There were no broken pieces from the device and there was no patient involvement.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Part 399.43, lot t124040: release to warehouse date: july 06, 2015.Manufacture site: (b)(4).A review of the device history records (dhr) showed that there were no issues at the time of manufacturing of this device and its sub components that would contribute to the complaint condition.No non-conformance reports (ncrs) were generated during the production of this device.A service and repair evaluation was completed: the customer reported the handle was leeching a yellowing, greasy material.The repair technician reported the device had no visible damaged, but could not be repaired.Worn out parts is the reason for repair.The item is not repairable.The cause of the issue is unknown.The item will be forwarded to customer quality.A product investigation was completed: the returned hammer was received at customer quality and the reported condition of yeallowish, greasy material coming out of the handle/shaft interface could not be confirmed.There is no visual evidence or tangible evidence on the returned hammer that confirms the reported condition.It was observed that there is adhesive residue on the handle surface that appears to be the remnants of a sticker that was applied post manufacturing by the end user (not part of the manufacturing process).The device also has several dents on the distal metallic hammer head.Therefore, this complaint is confirmed for the sticker residue and dents but not confirmed for the reported complaint condition of a yellowish, greasy material coming out of the wood/metal interface of a synthes hammer 700 grams device after sterilization.The returned hammer was manufactured in july 2015 and is over two (2) years old.A review of the device history records showed that there were no issues at the time of manufacturing of this device and its sub components that would contribute to the complaint condition.No ncrs were generated during the production of this device.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.The relevant drawings were reviewed during this investigation.The 399.43 700g hammer is a reusable instrument routinely used in the titanium trochanteric fixation nail system to aid in insertion of long femoral nails.No product design issues or discrepancies were observed.A definitive root cause for the reported complaint condition could not be determined because the complaint could not be confirmed.It is possible that the specific sterilization procedure at the reporting hospital has contributed to the reported event and subsequent decontamination of the device at synthes monument site has removed all evidence of the reported condition.However, this cannot be definitively confirmed.No design issues or manufacturing discrepancies were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HAMMER 700 GRAMS
Common Device Name
HAMMER, SURGICAL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7409527
Report Number2939274-2018-51552
Device Sequence Number785404
Product Code FZY
UDI-Device Identifier10886982202819
UDI-Public(01)10886982202819(10)T124040
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.43
Device Lot NumberT124040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/28/2018
Initial Date Received by Manufacturer 03/15/2018
Supplement Date Received by Manufacturer05/10/2018
Initial Report FDA Received Date04/09/2018
Supplement Report FDA Received Date05/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1